See what questions
a doctor would ask.
The warning label on Bextra has just been changed by the FDA to highlight the risk of Stevens-Johnson syndrome. Stevens-Johnson syndrome is an acute allergic reaction which can result in disability or blindness. The reaction can be caused by certain medicines such as some anti-inflammatory drug (Ibuprofen, Motrin and Advil), some anti-convulsants, (phenobarbital) and antibiotics (sulfa drugs, penicillin and cephalosporin). The FDA has received reports of 87 cases of the syndrome linked to Bextra. Four of these reports were deaths. The first symptoms of the condition are blisters which are often misdiagnosed as chicken pox. The later the diagnosis and cessation of the offending medication, the more damage that can occur. In one particular case, a 10 month old baby was given Phenobarbital to control pediatric epilepsy. The doctor told the mother that the only side effect of the drug was drowsiness. Several weeks later, the baby's eyes became red and very puffy. The parents assumed it was an allergic reaction to something she ate. A pediatrician gave the baby Motrin to treat her high temperature. Then blisters started to appear and the doctor diagnosed chicken pox and sent her home. Her parents returned her to the hospital after several days when the blisters became larger and her eyes were swollen shut. A nurse suspected Stevens-Johnson Syndrome but no action was taken until the mother told doctors that another doctor had diagnosed the syndrome. They stopped the baby's Phenobarbital and then the treatment required was the same as that for a burns victim - layers of skin pealed off. An ophthalmologist prised open her eyes and saw redness and reported that she was most likely blind. 11 years later, she is blind in one eye and has limited vision in the other. She needs to wear sunglasses a lot as bright light is painful. She also has a hearing impairment. Other children have not been so lucky - they end up in a wheel chair, totally blind or need a permanent feeding tube. The condition is very rare but can be very sever if not quickly detected and treated.
Source: summary of medical news story as reported by Newsday
About: A range of common medicines may cause a serious reaction
Date: 28 December 2004
Author: Roni Rabin
http:/ This summary article refers to the following medical categories:
Related Medical Topics
More News Topics
This summary article refers to the following medical categories:
Search Specialists by State and City